Hail, Bureau
- When
- September 22, 5:11 PM CST
- Where
- Bureau County, 2 mi NW of Wyanet
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.383, -89.617
Reported by state police on Interstate 80 at mile marker 49.
Scattered thunderstorms developed along an outflow boundary across northwest Illinois in a moist to near tropical atmosphere. A lone storm developed into a supercell across Bureau County and produced hail up to baseball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered thunderstorms developed along an outflow boundary across northwest Illinois in a moist to near tropical atmosphere. A lone storm developed into a supercell across Bureau County and produced hail up to baseball size. In Princeton, Illinois, a car dealership had 400 of its 500 cars damaged by the storm. Additionally, a downburst produced damaging winds in the city of Princeton. The storm turned to the right at Princeton and moved in a southeast direction toward the Illinois River and Putnam County.A survey of the damage indicated a sporatic to near continuous damage path across Bureau County. The damage path started out about 2 miles wide west of Princeton and expanded to around 5 miles wide southeast of Princeton along the Illinois River. The storm weakened rapidly after exiting Bureau County but not before producing significant severe hail in Putnam County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 22, 2:45 PM CST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT THU SEP 22 2005 .SYNOPSIS... LATEST SURFACE ANALYSIS SHOWED COLD FRONTAL BOUNDARY SLOWLY WORKING ACROSS NORTHERN ILLINOIS...EXTREME SOUTHEAST IOWA AND NORTHERN MISSOURI. SFC WAVE WAS WORKING NORTHEASTWARD THROUGH SOUTHERN WI. LOW LEVEL STRATOCU AND WIND SHIFT WERE THE ONLY NOTICEABLE FEATURES ACROSS CWA AS THE FRONT PASSED...WHILE THUNDERSTORMS DEVELOPED ALONG THE WI/IL BORDER AND WORKED TOWARDS LK MICHIGAN IN ASSOCIATION WITH INSTABILITY AXIS AND SFC WAVE. TEMPS ACROSS THE DVN CWA REMAINED WARM DESPITE FROPA...WITH LOW TO MID 80S BEHIND THE FRONT AND AROUND 90 OUT AHEAD. ALSO OF NOTE WERE THE LARGE PRESSURE RISES BEHIND THE FRONT TRANSLATING NORTHEASTWARD THROUGH THE EARLY AFTERNOON AS HIGH PRESSURE BUILT INTO THE DAKOTAS. && .SHORT TERM...(TONIGHT) CAPES UP TO AROUND 2000 J/KG IN OUR EAST AND SOUTHEAST COUNTIES DURING THE AFTERNOON AHEAD OF FRONT WERE OVERCOME BY THE STRONG CIN OVER THE AREA. KEPT OUTSIDE CHANCE OF A THUNDERSTORMS ACROSS SOUTHEAST THROUGH THE EVENING...NOTING SOME CU DEVELOPMENT IMMEDIATELY AHEAD OF THE FRONT LAST HOUR OR TWO...BUT ANY ACTIVITY (IF ANY) TO BE QUITE ISOLATED. 310K ISENTROPIC SFC INDICATED MARGINAL LIFT THIS EVENING THEN SHIFTING SOUTH OVERNIGHT. SATURATION ONLY ENOUGH FOR A MENTION OF SPRINKLES DURING THE EARLY NIGHT TIME HOURS. ELONGATED VORT COMPLEX INDICATED ON WATER VAPOR OVER MINNESOTA AND SOUTHERN WI WILL SHIFT SOUTHWARD TOWARDS THE CWA TONIGHT BUT WILL BECOME MORE CHANNELED AS IT BECOMES PARALLEL TO THE FLOW. ENERGY PROVIDED BY NOSE OF DIFFLUENT UPPER JET PUSHING EAST OF THE AREA AIMING AT SOUTHERN LK MICHIGAN THIS EVENING THEN SHIFTING FURTHER INTO THE LOWER GREAT LAKES. ALL OF THIS FURTHER JUSTIFICATION FOR ONLY SPRINKLE MENTION. LOW LEVEL RH REMAINS OVER THE AREA AND LOW LEVEL FLOW TO ACTUALLY COME AROUND MORE NORTHEASTERLY ALLOWING STRATUS LAYER TO REMAIN/PUSH BACK OVER THE REGION TONIGHT...BEFORE WORKING SOUTH TOWARDS DAYBREAK. THUS KEPT MOSTLY CLOUDY IN THE GRIDS EXCEPT NORTHWEST ZONES. GOOD TEMP GRADIENT TO SET UP OVERNIGHT FROM NORTHWEST TO SOUTHEAST...WITH FEWER CLOUDS EXPECTED NORTHWEST AS MENTIONED ABOVE. TEMPS TO DROP TO AROUND 50 NORTHWEST WITH DECREASING DEW POINTS. EAST AND SOUTH AREAS WILL BE HELD UP BY THE LOW CLOUDS AND DEW POINTS HANGING ON. TEMPS TO RANGE FROM MID AND UPPER 50S ALONG AND SOUTH OF THE I 80 CORRIDOR TO AROUND 60 SOUTH OF HIGHWAY 34. ..BARDOU/12.. && .LONGER TERM...FRIDAY THROUGH THURSDAY) CONFIDENCE ON WIDESPREAD RAIN FOR THE AREA IS MUCH LOWER NOW COMPARED TO YESTERDAY...AS WEEKEND RAINFALL MAY BE FOUND FARTHER NORTH OF THE CWA...AND RITA REMAINS WELL SOUTH OF THE REGION. THE COLD FRONT TODAY...WILL PULL UP STATIONARY OVER MISSOURI FRIDAY...AS ANOTHER WAVE BEGINS TO HELP IT MOVE NORTH. FORCING ALONG THE FRONT APPEARS WEAK THROUGH FRIDAY NIGHT...THOUGH SOME OVERRUNNING WILL LIKELY BEGIN LATE IN THE DAY...AND SHIFT ACROSS THE AREA OVERNIGHT INTO SATURDAY MORNING. BY SATURDAY...ALL MODELS HAVE THE AREA IN THE WARM SECTOR NOW...AND THIS SEEMS APPROPRIATE WITH THE BEST JET ENERGY DIGGING IN THE SOUTHWEST STATES. AT THIS SAME TIME...RITA WILL BE MAKING LANDFALL NEAR THE LA/TX BORDER. MODELS ARE NOW PUSHING RITA MUCH FARTHER SOUTH AND WEST WITH TIME...ENOUGH THAT HER MOISTURE WILL LIKELY NOT IMPACT THE AREA UNTIL TUESDAY NIGHT AND WEDNESDAY. THERE IS A MUCH GREATER CHANCE THAT THE RITA REMNANTS AND MOISTURE FROM HER WILL NOT IMPACT THE AREA AT ALL. HAVE BUMPED UP TEMPS AND REDUCED EAST WINDS FRIDAY NIGHT AND SATURDAY...(ACTUALLY HAVE GONE MORE SOUTHERLY SATURDAY AS WARM SECTOR RUSHES NORTH). SINCE WELL BE ON THE WARM SIDE OF THE FRONT...POPS WILL NEED TO BE MUCH LOWER...AS ANY CONVECTION WILL BE SCATTERED AND MUCH LESS FREQUENT. SEVERAL OF THE PERIODS FROM FRIDAY THROUGH SUNDAY WILL END UP BEING DRY CWA WIDE...BUT FOR NOW...WILL JUST TREND DOWN IN ALL LOCATIONS TO SLIGHT CHANCE OR CHANCE. FRIDAY WILL LIKELY BE DRY IN MOST LOCATIONS NORTH OF HIGHWAY 34. AFTER A QUIET AND SEASONAL MONDAY AND TUESDAY WITH SPRAWLING HIGH PRESSURE...A VIGOROUS COLD FRONT SHOULD APPROACH THE AREA TUESDAY NIGHT OR WEDNESDAY. MODELS HAVE ARE TRENDING STRONGER WITH THIS FRONT. WITH THE 12Z UKMET NOW SHOWING A FROST WORTHY FRONT...NEEDLESS TO SAY WE WONT BE BITING ON THAT SOLUTION QUITE YET...BUT IT WILL LIKELY BE PRETTY COOL BEHIND IT. ..ERVIN.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && BARDOU/12/ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 535 AM CDT THU SEP 22 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 535 AM CDT THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL PRODUCE AREAS OF SHOWERS AND A FEW THUNDERSTORMS. LIMITED INSTABILITY AND FORCING FROM THE FRONT WILL KEEP STORMS BELOW SEVERE LEVELS. AFTERNOON HEATING MAY ALLOW A FEW STORMS TO BECOME STRONG INTO EARLY EVENING AND BRIEFLY APPROACH SEVERE LEVELS WITH THE PRIMARY RISK PEA SIZED HAIL. LOCATIONS MOST AT RISK FOR STRONG STORMS IS SOUTHEAST OF A STERLING ILLINOIS TO KEOSAUQUA IOWA LINE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS TODAY AND TONIGHT FOR AREAS SOUTHEAST OF A GALENA ILLINOIS TO WILLIAMSBURG IOWA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PLEASE REPORT AND PEA SIZED HAIL OR WINDS OVER 40 MPH TO THE NOAA NWS OFFICE IN THE QUAD CITIES. NICHOLS/08
The Quad Cities radar (KDVN), 84 km away, was scanning. The volume nearest the first event began at 23:11 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Reported by state police on Interstate 80 at mile marker 49.
Also reported by emergency manager, law enforcement, and the fire department.Hail across Princeton ranged from 1.00 inch to 2.75 inches with the most significant hail damage on the south side of the city. State police also reported golfball sized hail (1.75 inch) at the Princeton exit on Interstate 80 (exit 56).
A downburst occurred mainly across the northern part of the city near the conclusion of the large hail. The downburst combined with the large hail caused considerable damage to property. Numerous trees, tree limbs, and power lines were downed blocking roads.
Hail was mainly pea to quarter (1.00 inch) size with some golfball (1.75 inch) and a few baseball (2.75 inch) stones.
Also heavy rain
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478888, 5478889, 5478890, 5478971, 5478972, 5478973, 5478974.